Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 308, NWS Tallahassee, FL

December 3, 2018Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 3, 2018, 11:39 AM EST for Franklin County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 3, 2018, 11:39 AM EST (16:39 UTC)
Expired
Dec 3, 2018, 12:30 PM EST
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 107 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS52 KTAE 031639
SVRTAE
FLC037-031730-
/O.NEW.KTAE.SV.W.0308.181203T1639Z-181203T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1139 AM EST MON DEC 3 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in Big Bend of Florida...

* Until 1230 PM EST.

* At 1139 AM EST, a severe thunderstorm was located 13 miles
  southeast of Port St. Joe, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastpoint, Apalachicola, St George Island, Royal Bluff, St George
  Island St Pk, Apalachicola Airport and Green Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2960 8524 2960 8526 2968 8527 2968 8522
      2969 8521 2984 8460 2975 8458 2963 8473
      2956 8494 2954 8512
TIME...MOT...LOC 1639Z 260DEG 42KT 2964 8519 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
776 
WWUS52 KTAE 031716
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1216 PM EST MON DEC 3 2018

FLC037-031730-
/O.CON.KTAE.SV.W.0308.000000T0000Z-181203T1730Z/
Franklin FL-
1216 PM EST MON DEC 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EST
FOR CENTRAL FRANKLIN COUNTY...

At 1216 PM EST, a severe thunderstorm was located near Eastpoint,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastpoint, St George Island, St George Island St Pk, Royal Bluff and
Green Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2964 8486 2971 8489 2977 8489 2984 8460
      2975 8458 2964 8472 2963 8474 2961 8482
TIME...MOT...LOC 1716Z 258DEG 33KT 2973 8477 

HAIL...<.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 10:14 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 3, 10:14 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1014 AM EST Mon Dec 3 2018

.UPDATE...

The main convective band that brought widespread heavy rains to
the area the past few days has moved south and east of our CWA.
However, additional convection is developing along and ahead of a
secondary cold front now approaching our western zones. This is
the front that will push through by this evening and usher in a
cooler and much drier airmass. Until then, PoPs will be
justifiably high but additional rainfall amounts should generally
be less than one inch. No changes were made to the current
forecast package.

&&

.PREV DISCUSSION [623 AM EST]...

.NEAR TERM [Through Today]...

The main concern today remains flash flooding from persistent storms
along/ahead of the stalled frontal boundary, which will finally start
to exit the area today. Midnight to midnight 24-hour rainfall totals
for Sunday are at least 1-3" for areas along and north of a line
from Shell Point, FL to Madison, FL, with swaths of 4-6" from Port
St. Joe, FL to Valdosta GA and Blakely, GA to Ft. Early, GA. Another
widespread 1-2" will be possible through this evening with isolated
higher amounts. Soil across the area is already saturated or even
supersaturated at this point, so a flash flood watch remains in
effect through 7 PM ET tonight for the area that have received the
highest totals this weekend.

Clearly the environment is not lacking in moisture and this moisture-
rich environment will continue to support moderate instability today
(MLCAPE around 1000-1500 J/kg). Additionally, the southern stream
jet will be over the southeastern U.S., which will continue the
moderate deep layer (0-6km) shear of around 40-50 kts over the
area. This means a few of the storms today could be strong to
severe. SPC has portions of the area in a marginal risk for severe
thunderstorms.

.SHORT TERM [Tonight Through Wednesday Night]...

By the start of the tonight period, the cold front that has been
lingering and producing continuous rainfall should be into the Big
Bend counties. With the push of an upper jet streak, that front
should continue to move south with northerly winds filtering in
behind it. Clouds will slowly clear behind it with a refreshing
break from the unseasonably high temps and dew points. Lows
tonight should fall into the lower 40s in the north and lower 50s
to the south.

Strong cold advection returns on Tuesday as high pressure builds in
from the north. This high slowly shifts east and should be centered
almost directly over us on Wednesday night. Meanwhile, zonal flow
aloft remains as multiple waves pass well to the north. Skies should
be mostly clear through Wed night with highs Tue in the mid 50s to
the north and mid 60s to the south and continuing to drop with highs
Wed in the lower to mid 50s. Lows Tue night range from near freezing
in SE AL to around 40 in the south with freezing temps returning Wed
night for the whole area outside of the immediate coastal areas.

.LONG TERM [Thursday Through Monday]...

Surface high pressure continues to shifts east on Thursday with
winds starting to turn more northeasterly. A weak mid level ridge
starts to build in response to a deepening upper trough over the
desert southwest. Temps will start to warm with highs Thu in the
mid to upper 50s and and lower to mid 60s on Friday. Thurs night
lows rise into the mid to upper 40s.

A surface low forms in Texas on Friday in response to the deepening
upper trough and will start to overspread clouds from west to east,
warming lows Fri night into the mid to upper 40s. There remains
quite a bit of timing differences as we head into the weekend which
will have a major influence on temps that are currently forecast.
ECMWF is about 12 hours faster on the start of rainfall with the
surface low moving south of the area with the GFS slower and moving
the low over SE AL/SW GA. Overall, looks for a pretty rainy Saturday
although timing could still change.

.AVIATION...
[Through 12Z Tuesday]

CIGS seem to be steady at VFR except for TLH which has temporarily
dropped to 900ft and will hold a TEMPO group for the next hour for
that. Scattered showers are moving across the terminals currently
with additional thunderstorms possible this afternoon as a cold
front moves through. Otherwise, winds will be light outside of any
thunderstorms.

.MARINE...

Winds will generally remain elevated through the next
7 days with winds around 10 to 15 knots. Occasional gusts to 20
knots are possible but widespread Small Craft Advisory criteria
conditions are not expected. Seas will remain near 2 to 4 feet.
Showers and thunderstorms continue today and gradually taper off
west to east tonight with a dry week ahead.

.FIRE WEATHER...

Aside from low dispersions today and in the eastern Big Bend
tomorrow, no hazardous fire weather conditions are not forecast
for the next several days.

.HYDROLOGY...

A Flash Flood Watch remains in effect for parts of southwest GA,
the Florida Panhandle and the Big Bend. 3 to 5 inches of rain
have already fallen over much of the watch area with isolated
amounts as high as 6 to 7 inches. Additional rainfall amounts of 1
to 2 inches are possible across the Florida Panhandle, Big Bend
and southwest Georgia today. Isolated higher amounts are possible.
This amount of rainfall could cause flash flooding issues and
many area rivers and streams will continue to rise. Even areas
outside of the watch, especially to the west, will continue to see
River Flooding over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  47  62  37  54 /  70  10   0   0   0
Panama City   69  48  60  39  54 /  70  10   0   0   0
Dothan        68  42  57  34  51 /  30  10   0   0   0
Albany        68  44  58  35  52 /  40  10   0   0   0
Valdosta      71  47  61  37  53 /  70  20   0   0   0
Cross City    76  54  67  40  57 /  60  40   0   0   0
Apalachicola  73  49  63  39  56 /  60  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 PM EST /6 PM CST/ this evening for
     Calhoun-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-Madison-Washington.

     High Rip Current Risk until 10 PM EST /9 PM CST/ this evening
     for Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 7 PM EST this evening for Ben Hill-
     Berrien-Brooks-Colquitt-Cook-Decatur-Grady-Irwin-Lanier-
     Lowndes-Mitchell-Seminole-Thomas-Tift-Turner-Worth.

AL...None.
GM...None.

&&

UPDATE...Barry
NEAR TERM...Nguyen
SHORT TERM...LN
LONG TERM...LN
AVIATION...LN
MARINE...LN
FIRE WEATHER...Nguyen
HYDROLOGY...LN

In the hours before

Special weather statement, Dec 3, 6:47 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
647 AM EST MON DEC 3 2018

FLZ029-031230-
Lafayette FL-
647 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE COUNTY UNTIL
730 AM EST...

At 647 AM EST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Mayo, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mayo, Cooks Hammock, San Pedro Junction, Alton and Grady.

LAT...LON 2992 8293 2982 8330 2987 8335 2989 8335
      2989 8337 2993 8337 3011 8314 3010 8313
      3010 8312 3009 8311 3008 8307 3007 8307
      3005 8303 3001 8300 2999 8296 2996 8295
      2996 8293 2993 8292
TIME...MOT...LOC 1147Z 236DEG 34KT 2989 8328

11-NGUYEN
Special weather statement, Dec 3, 11:19 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1119 AM EST MON DEC 3 2018

FLZ014-015-114-115-031700-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
1119 AM EST MON DEC 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GULF AND FRANKLIN
COUNTIES UNTIL NOON EST/1100 AM CST/...

At 1119 AM EST/1019 AM CST/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Port St. Joe, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, St George Island, Port St. Joe,
Franklin, Carrabelle Beach, Royal Bluff, Eleven Mile, St George
Island St Pk, Odena, Cape San Blas, Indian Pass, Beverly, Bay City,
Apalachicola Airport, Simmons Bayou, Hays Place, Fort Gadsden and
Nine Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 8516 2960 8524 2959 8537 2979 8542
      3000 8474 2970 8462 2960 8484 2956 8510
TIME...MOT...LOC 1619Z 256DEG 41KT 2971 8531

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 7:01 PM ESTSpecial Marine WarningTAE29 min
Dec 2, 9:10 PM ESTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty45 days
Dec 2, 9:40 PM ESTSpecial Marine WarningTAE50 min
Dec 2, 9:54 PM ESTSpecial Weather StatementTAEGulf51 min
Dec 3, 12:11 AM ESTAreal Flood AdvisoryTAELeon3 hr
Dec 3, 1:38 AM ESTSpecial Weather StatementTAELiberty37 min
Dec 3, 1:53 AM ESTAreal Flood AdvisoryTAEBay, Gulf, Liberty2 hr
Dec 3, 2:33 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton19 hr
Dec 3, 2:38 AM ESTTornado WarningTAEMadison37 min
Dec 3, 4:34 AM ESTSpecial Marine WarningTAE116 min
Dec 3, 4:57 AM ESTSpecial Weather StatementTAELafayette48 min
Dec 3, 5:07 AM ESTSpecial Marine WarningTAE113 min
Dec 3, 5:20 AM ESTSpecial Weather StatementTAELafayette40 min
Dec 3, 5:46 AM ESTTornado WarningTAELafayette14 min
Dec 3, 6:47 AM ESTSpecial Weather StatementTAELafayette43 min
Dec 3, 6:55 AM ESTSpecial Marine WarningTAE65 min
Dec 3, 7:09 AM ESTSevere Thunderstorm WarningTAELafayette, Taylor51 min
Dec 3, 7:54 AM ESTSpecial Marine WarningTAE81 min
Dec 3, 8:20 AM ESTSpecial Marine WarningTAE55 min
Dec 3, 9:14 AM ESTSpecial Marine WarningTAE61 min
Dec 3, 9:35 AM ESTRiver Flood WarningTAEJefferson, Madison, Taylor48 hr
Dec 3, 9:35 AM ESTSpecial Marine WarningTAE55 min
Dec 3, 10:03 AM ESTRiver Flood WarningTAEGadsden, Leon7 days
Dec 3, 10:04 AM ESTRiver Flood WarningTAELeon, Liberty, Wakulla60 hr
Dec 3, 10:05 AM ESTRiver Flood WarningTAEHolmes, Washington23 hr
Dec 3, 10:14 AM ESTSpecial Marine WarningTAE61 min
Dec 3, 10:39 AM ESTSpecial Marine WarningTAE66 min
Dec 3, 11:19 AM ESTSpecial Weather StatementTAEFranklin41 min
Dec 3, 11:22 AM ESTSpecial Marine WarningTAE68 min
Dec 3, 12:29 PM ESTSpecial Marine WarningTAE61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.